Thunderstorm Wind, Pike
- When
- July 13, 1:20 PM CST
- Where
- Pike County, 0.98 mi SSW of Hull
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.707, -91.207
Thunderstorm winds blew down several trees in Hull.
A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms. In Belleville (St. Clair County, Illinois), a man was electrocuted after the storms moved through when he made contact with a fence that was charged by a live downed power line while trying to move a fallen tree limb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 8:32 AM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 932 AM CDT WED JUL 13 2016 .UPDATE... Issued at 854 AM CDT Wed Jul 13 2016 Initial MCS has essentially fallen apart just to the north of St. Louis with only a few showers and storms moving east into central Illinois at this time. The next MCS is building across eastern Kansas and is forecast by most of the short term guidance to plow east today across Missouri and into Illinois. Will be increasing PoPs to likely and categorical for this afternoon across the CWA with an arrival time of the squall line at Columbia and Jefferson City roughly around 19Z...and St. Louis Metro around 21Z. This line of storms certainly will have the potential to be severe given the time of arrival and expected instability building ahead of it. CVKING && .SHORT TERM... (Through Late This Afternoon) Issued at 335 AM CDT Wed Jul 13 2016 Another active and complex forecast for today. Expect most of the ongoing convection early this morning to be exiting the nrn portions of the CWA around 12z this morning. Believe any other storms will gradually dissipate thru the morning hours. During the afternoon, expect development in primarily two locations. An outflow from the ongoing convection shud allow for a focus across wrn portions of the CWA this afternoon. Believe a cluster of storms will develop W and NW of the area and spread swd during the mid to late afternoon hours. However, leading to some uncertainty are some of the HRRR solns which suggest the remnants of the convection over wrn KS will arrive by mid-day. However, believe the bulk of this convection will drop more sely. Because of this, have kept PoPs less specific. Regardless, expect precip chances to increase quickly during the afternoon over the nrn and wrn, perhaps building back into central portions of the CWA. As for temps, given the strong WAA today and expected break in storms thru mid-day, have kept the going forecast as-is for now. Expect less convective debris today compared to yesterday. Tilly .LONG TERM... (Tonight through Tuesday) Issued at 335 AM CDT Wed Jul 13 2016 Frontal boundary to continue it's slow track south across forecast area tonight. Will see ongoing activity congeal into a complex and track east along and ahead of frontal boundary. With warm air mass, strengthening low level jet, decent instability and lapse rates, will see a threat for severe weather, mainly in the form of large hail and damaging winds. By Thursday, frontal boundary will stall out just south of forecast area with storms exiting to our southeast. With boundary so close by, low level moisture lingering, decent CAPES and several shortwaves, will see more storms fire up along front and track east during the afternoon hours on Thursday and persist through Friday, mainly along and south of Interstate 70. Highs Thursday will be near normal in the upper 80s to low 90s. Then slightly cooler wx for the first part of the weekend with temps in the low to mid 80s before moderating by Sunday. Depending on how fast surface ridge moves east, could see a bit of a break in the activity Friday night and Saturday. Extended models have differences in timing and placement with next system that will begin to affect the area Saturday night through the early part of next week. Best chances of storms will be over northern portions of forecast area Sunday through Monday night at this time. Byrd && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 928 AM CDT Wed Jul 13 2016 Have updated all of the terminal forecasts to reflect current convective trends and thinking. Squall line developing across eastern Kansas will move east across Missouri and Illinois this afternoon and this evening. Expect strong westerly winds with squall line passage, possibly severe. Have timed line into KCOU around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z. Additional showers and storms may develop behind this line this evening. Specifics for KSTL: Squall line expected at KSTL around 21Z. Wind shift to the west and gusty winds, possibly severe, with IFR conditions. Line of storms should move east, but latest short term model runs show additional showers and thunderstorms developing in its wake through the evening. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 907 AM CDT WED JUL 13 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 907 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST 1 SSE MONROE CITY 39.64N 91.73W
07/13/2016 M64 MPH MONROE MO MESONET
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST 2 WSW WILLIAMSBURG 38.91N 91.73W
07/13/2016 M58 MPH CALLAWAY MO MESONET
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST JEFFERSON CITY 38.57N 92.19W
07/13/2016 E60 MPH COLE MO TRAINED SPOTTER
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND GST MONTGOMERY CITY 38.98N 91.51W
07/13/2016 E60 MPH MONTGOMERY MO TRAINED SPOTTER
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST BOWLING GREEN 39.34N 91.20W
07/13/2016 E60 MPH PIKE MO AMATEUR RADIO
ESTIMATED 55-60 MPH
&&
WALSHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 7 N BOWLING GREEN 39.44N 91.20W
07/13/2016 E60 MPH PIKE MO AMATEUR RADIO
ESTIMATED 55-60 MPH
&&
CORRECTED LOCATION
WALSHThe St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
26 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several trees in Hull.
Thunderstorm winds blew down numerous trees and tree limbs, especially on the south and southeast side of Quincy. One large tree fell onto a house on the southeast side of town causing moderate damage. Numerous tree limbs were blown down in Coatsburg.
Thunderstorm winds blew down several large trees as well as numerous tree limbs. A couple of trees were blown down at the intersection of Illinois Route 96 and County Road 10. Also, several trees were blown down onto Illinois Route 100 south of Milton.
Thunderstorm winds blew down several power lines around town.
Thunderstorm winds blew down numerous trees between Hardin and Brussels.
Thunderstorm winds blew down several trees onto Illinois Route 100 in Grafton. Also, in Dow, several trees were blown down.
As a line of severe thunderstorms moved through, numerous trees, tree limbs and power lines were blown down between Columbia and Waterloo. One fallen tree damaged the roof of house near Waterloo, causing moderate damage.
A line of severe storms moved through St. Clair County. Numerous trees, tree limbs and power lines were blown down in Dupo, Centreville, Belleville, Swansea, Scott Air Force Base, Lebanon, and Mascoutah. Also, part of a roof was blown off of a structure in East Carondelet. In Belleville, a man was electrocuted after the storms moved through when he made contact with a fence that was charged by a live downed power line while trying to move a fallen tree limb.
As a line of severe storms moved through northern Madison County, numerous trees, tree limbs and power lines were blown down between Alton, Worden and Alhambra.
Thunderstorm winds blew down several power lines around town.
Another enhanced area of wind damage occurred along and south of Interstate 70 in Madison County. Numerous trees, tree limbs and power lines were blown down in Granite City, Mitchell, Edwardsville, Maryville, Collinsville, Troy, St. Jacob, and Highland. Two houses in Highland sustained minor guttering and siding damage.
Thunderstorm winds blew down several power lines around town.
Thunderstorm winds blew down several large trees, numerous tree limbs and power lines in an area from Chesterfield to Carlinville.
Thunderstorm winds blew down numerous trees, tree limbs and power lines in Red Bud, Baldwin, and Sparta.
Another area of enhanced wind damage in St. Clair County extended from Freeburg to Marissa from this line of severe storms. Numerous trees, tree limbs and power lines were blown down. In Freeburg, several homes sustained damage from fallen trees and a couple of power poles were snapped off. Also, a number of homes sustained shingle and siding damage.
Thunderstorm winds blew down several trees, numerous tree limbs and power lines from Chester to Steeleville.
A line of severe storms moved through the northern portions of Washington County. Numerous trees, tree limbs and power lines were blown down in Okawville, Addieville, Nashville, Hoyleton, and Irving.
A line of severe storms moved across Clinton County blowing down numerous trees, tree limbs and power lines. The towns that sustained damage were New Baden, Trenton, St. Rose, Damiansville, Breese, Bartelso, and Carlyle. A couple of homes in Carlyle had minor shingle damage.
Thunderstorm winds blew down several trees, tree limbs and power lines around town.
A line of severe storms moved through Montgomery County. Numerous trees, tree limbs and power lines were blown down countywide. Damage was reported in Waggoner, Litchfield, Hillsboro, Donnellson, and Coffeen. In Donnellson, two grain bins and a shed were destroyed.
Thunderstorm winds caused widespread damage between Pocahontas, Greenville, and Mulberry Grove. Numerous trees, tree limbs and power lines were blown down. In Greenville, an amateur radio antenna was bent and one fallen tree caused moderate damage to a home. In Mulberry Grove, the winds caused some damage to the roof of a mobile home.
A line of storms moved through Marion County. The most significant damage was across the southern half of the county. Numerous trees, tree limbs, power lines and a few power poles were blown down in Centralia, Odin and Salem.
Thunderstorm winds blew down several trees and numerous tree limbs and power lines around town.
Thunderstorm winds blew down numerous trees, tree limbs and power lines in Vandalia, Brownstown, and St. Elmo. A few of the fallen trees blocked U.S. Highway 51 in Vandalia.
Thunderstorm winds blew down a couple of trees, tree limbs and power lines around town.
Thunderstorm winds blew down a few trees and numerous tree limbs and power lines around town.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, St. Clair | 2016-07-13 | 36 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659314, 659313, 659325, 659339, 659340, 659669, 659814, 659815, 659817, 659821, 659818, 659822, 659823, 659826, 659816, 659827, 659832, 659829, 659831, 659910, 659913, 659914, 659917, 659918, 659915, 659919.